Illinois, 2008Winter Weather in Illinois, January 20 to 22, 2008
January 20 to 22, 2008 · NWS DVN · 11 events in 11 counties and zones
Low pressure in Kansas brought warmer south winds over a dome of arctic air presiding across the region. As the low tracked along the Iowa/Missouri border and to near Chicago, an optimum over-running situation developed.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure in Kansas brought warmer south winds over a dome of arctic air presiding across the region. As the low tracked along the Iowa/Missouri border and to near Chicago, an optimum over-running situation developed. The storm system was a slow mover, allowing for several episodes of fluffy snow, January 20-22, 2008. Over this 2-day period, snowfall amounts ranged from 3 to 9 inches along and north of Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 20, 9:54 PM CST, 36 minutes earlier.
Area forecast discussion, Jan 20, 9:54 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CST SUN JAN 20 2008
.UPDATE...LIGHT SNOW CONTINUES TO SLOWLY TRACK TOWARDS THE
FORECAST AREA FROM CENTRAL IOWA...WITH SNOW NOW BEING REPORTED
JUST EAST OF INTERSTATE 35 AT IOWA FALLS. FROM THE CURRENT RADAR
TRENDS...SHOULD SEE SNOW ENTER THE FORECAST AREA SOMEWHERE BETWEEN
SIGOURNEY AND VINTON IN THE NEXT FEW HOURS. THIS IS A SLIGHTLY
SLOWER ONSET OF SNOW INTO THE AREA THAN WE HAD FORECAST...BUT IT
IS NOT MORE THAN A FEW HOURS OFF AND IT SHOULD NOT REDUCE SNOW
ACCUMULATIONS VERY MUCH. HAVE MADE SOME MINOR ADJUSTMENTS TO
TEMPERATURES AND DEWPOINTS...BUT OTHERWISE NO MAJOR CHANGES TO
FORECAST.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY UNTIL MIDNIGHT CST MONDAY NIGHT FOR BENTON-
BUCHANAN-DELAWARE-DUBUQUE-JONES-LINN.
IL...NONE.
MO...NONE.
&&
LEHazardous weather outlook, Jan 20, 5:07 AM CST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CST SUN JAN 20 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
507 AM CST SUN JAN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A WIND CHILL ADVISORY REMAINS IN EFFECT FOR AREAS NORTH OF HIGHWAY
34. WIND CHILLS WILL REMAIN BETWEEN 20 TO 30 BELOW ZERO THROUGH
THE MORNING AS TEMPERATURES FALL INTO THE TEENS BELOW ZERO.
DECREASING WINDS AND INCREASING TEMPERATURES FROM LATE MORNING
ONWARD WILL ALLOW WIND CHILLS TO RISE ABOVE 20 BELOW ZERO...BUT
TEMPERATURES WILL REMAIN BITTERLY COLD THROUGH MUCH OF THE DAY.
A PROLONGED PERIOD OF SNOW WILL BEGIN IN THE LATE AFTERNOON AND
EARLY EVENING HOURS TODAY. SNOW WILL OVERSPREAD THE AREA FROM
SOUTHWEST TO NORTHEAST LATER TODAY...FOLLOWED BY A LULL IN THE
LATE OVERNIGHT HOURS TONIGHT. SNOW ACCUMULATIONS OF 1 TO 2 INCHES
ARE EXPECTED BY DAYBREAK NORTHWEST OF A LINE FROM FAIRFIELD TO
DUBUQUE IOWA...WITH ACCUMULATIONS UP TO AN INCH SOUTHEAST OF THAT
LINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A BAND OF SNOW WILL LIFT NORTH ACROSS AREAS ALONG AND NORTH OF
INTERSTATE 80 MONDAY MORNING...WITH AN ADDITIONAL INCH
OF ACCUMULATION POSSIBLE NORTH OF HIGHWAY 30. MORE SNOW IS THEN
EXPECTED TO OVERSPREAD THE OUTLOOK AREA MONDAY AFTERNOON AND
MONDAY NIGHT. CURRENT INDICATIONS SUGGEST THAT STORM TOTAL
SNOWFALL AMOUNTS FROM THE TWO DAY PERIOD ENDING TUESDAY MORNING
COULD BE IN THE RANGE OF 3 TO 6 INCHES OVER PORTIONS OF NORTHEAST
IOWA AND NORTHWEST ILLINOIS ROUGHLY NORTHWEST OF A LINE FROM
WASHINGTON IOWA TO FREEPORT ILLINOIS...WITH 1 TO 3 INCHES
POSSIBLE OVER THE REMAINDER OF THE OUTLOOK AREA. IN ADDITION TO
THE SNOW...INCREASING NORTHWEST WINDS MONDAY NIGHT INTO TUESDAY
MORNING WILL LIKELY PRODUCE AREAS OF BLOWING AND DRIFTING
SNOW...ALONG WITH BITTER COLD WIND CHILLS IN THE RANGE OF AROUND 5
BELOW TO 20 BELOW ZERO.
A CLIPPER SYSTEM IS EXPECTED TO DIVE DOWN ACROSS THE UPPER MIDWEST
AND GREAT LAKES ON WEDNESDAY AND WILL BRING THE CHANCE FOR SNOW
SHOWERS WITH LIGHT ACCUMULATIONS OF LESS THAN AN INCH.
THERE IS ANOTHER CHANCE OF SNOW LATE WEEK INTO EARLY NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
WITH SNOWFALL REPORTS.
MAYES/MCCLURE
Winter Weather, Rock Island
- When
- January 20, 10:30 PM CST to January 22, 5:50 AM CST
- Where
- Rock Island forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Snowfall at the Quad City International Airport in Moline, Illinois was 4.3 inches.
Winter Weather, Carroll
- When
- January 21, 1:15 AM CST to January 22, 5:00 AM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Trained spotter's measured 7.5 inches of snow at Mount Carroll and at Thomson.
Winter Weather, Whiteside
- When
- January 21, 1:45 AM CST to January 22, 5:00 AM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
A trained spotter received 9.0 inches of snow at Morrison.
Winter Weather, Henry
- When
- January 21, 2:00 AM CST to January 22, 6:00 AM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Winter Weather, Jo Daviess
- When
- January 21, 3:00 AM CST to January 22, 5:00 AM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
A trained spotter measured 8.0 inches of snow 6 miles southeast of Council Hill.
Winter Weather, Stephenson
- When
- January 21, 3:30 AM CST to January 22, 5:15 AM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Winter Weather, Mercer
- When
- January 21, 11:30 AM CST to January 22, 12:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Winter Weather, Bureau
- When
- January 21, 1:00 PM CST to January 22, 6:15 AM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Winter Weather, Henderson
- When
- January 21, 1:00 PM CST to January 22, 2:00 AM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
Winter Weather, Putnam
- When
- January 21, 2:30 PM CST to January 22, 7:00 AM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Winter Weather, Warren
- When
- January 21, 3:00 PM CST to January 22, 4:00 AM CST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, January 20 to 22, 20081 death · 13 events
- High Surf in Guam, January 20, 20081 death · 1 injured · 1 event
- Cold in North Carolina, January 20, 20081 death · 1 event
- Winter Weather in South Dakota, January 20 to 21, 200813 events
- Winter Weather in Iowa, January 20 to 21, 200811 events
- Winter Storm and Heavy Snow in Utah, January 20 to 21, 20088 events
- Cold in Maine, January 20 to 21, 20084 events
- Heavy Snow in Nebraska, January 20 to 21, 20083 events
- Winter Weather in Minnesota, January 20 to 21, 20083 events
- Marine Strong Wind in Gulf of Mexico, January 20, 2008$200 · 2 events
- Heavy Snow in Nebraska, January 20 to 21, 20082 events
- Winter Weather in Nebraska, January 20 to 21, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75266, 75260, 75269, 75262, 75263, 75267, 75264, 75259, 75261, 75265, 75268.